DermNet New Zealand
Your Guide to Lamictal Rash: Pictures and Everything to Know
It is important to contact your doctor or seek medical advice as soon as you experience a rash after taking Lamictal.
Read on to learn more about Lamictal rash. This guide includes information about how to recognize a Lamictal rash, how to treat the rash, and more.
Lamictal is the brand name for the prescription medication lamotrigine.
Lamotrigine is a type of anticonvulsant medication. A doctor will prescribe lamotrigine for the treatment of seizures.
View the slideshow below for Lamictal rash pictures.
This shows a Lamictal rash.
This shows a rash caused by Stevens-Johnson syndrome.
Arthur E. Kaye/CDC
This shows a rash and skin peeling caused by toxic epidermal necrolysis.
Jay2Base, CC BY-SA 3.0, via Wikimedia
A mild skin rash is a common side effect of Lamictal. It can affect around 1 in 10 people.
You are most likely to experience a serious rash from Lamictal within the first 2–8 weeks of treatment. However, it can develop at any time.
Stevens-Johnson syndrome rash
Stevens-Johnson syndrome is a serious condition that affects the skin, mucous membrane, eyes, and genitals.
Symptoms of a Stevens-Johnson syndrome rash include:
- red or purple skin
- rash that spreads
- skin that is peeling
- blemishes that appear darker on the outside and lighter in the middle
- maculopapular rash, which includes both flat and raised lesions
A Stevens-Johnson syndrome rash typically affects less than 10% of the body surface area. Although still serious, it is the milder version of toxic epidermal necrolysis.
Toxic epidermal necrolysis rash
A toxic epidermal necrolysis rash is similar in appearance to a Stevens-Johnson rash. However, the red or discolored target-shaped spots spread and join together more than they do with Stevens-Johnson rash.
Painful skin is the most common symptom of Stevens-Johnson syndrome. Alongside a skin rash, you may also experience flu-like symptoms if you have Stevens-Johnson syndrome or toxic epidermal necrolysis. These include:
Other symptoms you may experience if you have either version of the condition include:
- pain in the eyes
- discoloration of the whites of the eyes
- crusty or gritty eyes
- difficulty swallowing
- cough that brings up mucus, saliva, or phlegm
- blisters inside the mouth, nose, and genitals
- blisters that bleed
- lesions on the lips, making it difficult to eat
If your Lamictal rash occurs as a symptom of Stevens-Johnson syndrome or toxic epidermal necrolysis, the early stage or first stage of the rash is a red or purple rash. This appears as blemishes that have a “target” or “bull’s-eye” appearance.
Often, the rash will first develop on the upper chest, as well as the palms of the hands and soles of the feet. In some cases, the rash will remain in these areas only. For some people, the rash will spread to other areas of their body over the course of a few hours or days.
The rash will then begin to blister. As the affected skin dies, the skin will begin to peel away.
Is it an early stage Lamictal rash or acne?
Medications can cause side effects when you:
- start taking a new medication
- stop taking medication
- change the dosage of the medication
Lamictal may cause a mild rash as your body reacts to the new medication. Your body may need time to adjust to it.
A mild Lamictal rash may go away on its own after your body adjusts to the new medication. However, it is important to contact a doctor as soon as you experience a rash with Lamictal. The rash could be a result of Stevens-Johnson syndrome or toxic epidermal necrolysis, which are versions of a rare but potentially life threatening side effect of lamotrigine.
It is likely that you will require hospitalization for Stevens-Johnson syndrome. In severe cases, such as with toxic epidermal necrolysis, you may require treatment in an intensive care unit or burns unit.
Treatments you might receive for a Stevens-Johnson syndrome or toxic epidermal necrolysis rash include:
- pain relievers to reduce skin pain
- cool compresses
- dressings for affected areas of skin
- unscented moisturizers for the skin
- corticosteroids in some cases to control skin inflammation
Other treatments for symptoms include:
- replacement fluids
- anesthetic or antiseptic mouthwash to make it easier to swallow
- antibiotics if you have suspected blood poisoning or sepsis
Contact your doctor as soon as you experience a Lamictal rash. While it may be a mild reaction, it can also be a symptom of a more serious condition.
Stevens-Johnson syndrome and toxic epidermal necrolysis are variants of a potentially life threatening condition. It is important that you receive a diagnosis and begin treatment as soon as possible.
You should also contact your doctor if you experience any of the following:
If you experience a rash when taking Lamictal, your doctor may take a skin biopsy to confirm the diagnosis. During a skin biopsy, they will remove a small piece of the affected skin and then send it to the laboratory for analysis.
A patch test may also be useful if you experience delayed type hypersensitivity to the medication. Your doctor will place a small amount of the drug on your skin, typically on your back, and then place a patch over it. If you develop a reaction over the course of 48–96 hours, this suggests that Lamictal is the cause of the rash.
Certain risk factors make you more likely to develop a Lamictal rash. These include:
- taking divalproex (Depakote) or valproic acid (Depakene)
- being in the first 8 weeks of your treatment
- being between the age of 2–17
- having a previous history or family history of Stevens-Johnson syndrome
- having viral infections such as:
- having an allergy to the antibiotic trimethoprim
- taking the medication sodium valproate
If a Lamictal rash occurs as a result of Stevens-Johnson syndrome or toxic epidermal necrolysis, the conditions can result in potentially serious complications.
Possible complications include:
- pruritus or chronic itchy skin
- hyperhidrosis or excessive sweating
- unusual skin or eye dryness
- unusual pigmentation (hypopigmentation and hyperpigmentation)
- loss of nail beds
- chronic eye inflammation
- entropion or folding of the eyelids
- trichiasis, where eyelashes grow toward the eyeball
- symblepharon, where eyelids become stuck to the eyeballs
- lung damage, bronchitis, or chronic obstructive pulmonary disease
- dental complications including xerostomia or dry mouth, gum disease, and inflammation of the gums
As Stevens-Johnson and particularly toxic epidermal necrolysis are potentially serious, life threatening conditions, it is important to seek medical advice as soon as you experience a Lamictal rash.
You can reduce your risk of developing a Lamictal rash by making sure you only take the amount of medication your doctor prescribes. Taking a higher dose or increasing the dosage too quickly can cause a Lamictal rash.
Common side effects of Lamictal affect around 1 in 10 people. These can include:
- feeling irritable or agitated
- shakiness or tremors
- sleeping difficulties
- nausea, vomiting, or diarrhea
- mild skin rash
This is not an exhaustive list of side effects. Contact your doctor if you experience any side effects of Lamictal.
Lamictal rash is a possible side effect of the medication lamotrigine, which is sold under the brand name Lamictal. It can be a mild rash or a more serious rash as a result of Stevens-Johnson syndrome or toxic epidermal necrolysis.
It is important to contact your doctor as soon as you experience any side effects of Lamictal, including a rash. Stevens-Johnson syndrome and toxic epidermal necrolysis are potentially life threatening conditions, so early diagnosis and treatment is essential.